New research suggests that users of fluorquinolone antibiotics, which include Levaquin and Cipro, may face an increased risk of retinal detachment, which could lead to blindness, vision loss and other serious vision problems. Although data on the connection between retinal detachment and Levaquin or Cipro use is still being evaluated, the lawyers at Saiontz & Kirk, P.A. are considering potential lawsuits for individuals who have been left with serious and permanent vision problems.
In a study published in the current issue of the Journal of the American Medical Association (JAMA), Canadian researchers found that the risk of retinal detachment was five times higher among users of Levaquin, Cipro and other antibiotics that are part of a class of medications known as fluorquinolones. This is a serious eye problem, which requires emergency treatment to prevent the retina from completely detaching from its underlying layer of support tissue.
According to an article by Reuters, the researchers conducted the study because they were concerned that the same side effects of Levaquin and Cipro that impact cartilage and connective tissue and cause a risk of tendon ruptures, could impact the eye. As the story points out:
“We know that these drugs are toxic to connective tissue and cartilage,” said Mahyar Etminan, the study’s lead author, noting past studies linking fluoroquinolones with damage to Achilles and shoulder tendons.
“We wanted to see whether this damage also may translate in the eye, because there’s lots of connective tissue in the eye,” Etminan, from the Child and Family Research Institute of British Columbia in Vancouver, told Reuters Health.
Unfortunately, their findings supported the theory, raising the question:
“Why didn’t the drug makers identify this potential concern and study the potential side effects of Levaquin and Cipron on the eyes?”
Our lawyers first began reviewing potential Levaquin lawsuits for tendon ruptures more than four years ago, after the consumer group Public Citizen filed a petition with the FDA to force the manufacturers to add stronger warnings for users that they should obtain immediate medical attention if they experienced symptoms of tendon pain, that could be early signs before a complete rupture. Unfortunately, the drug makers resisted those new warnings and FDA did not force the addition of a black box warning for tendon ruptures until July 2008.
With the risk of retinal detachment from Levaquin and Cipro, warnings are also particularly important as immediate treatment is critical to reducing the risk of the retina completely detaching, resulting in blindness or permanent vision loss.
Based on the findings of this study, it appears that consumers and the medical community could have been provided better warnings about the risk of retinal detachment, so users would be aware of potential early symptoms of eye problems, such as:
- Flashes of Light
- Floaters or “Hairs” Visible to the Temporal Side of the Central Vision
- Dramatic Increases in the NUmber of Floaters
- Feeling of Heaviness in the Eye
- Dense Shadow Progressing from Peripheral to Central Vision
- Impression that a Veil or Curtain Was Drawn Over Field of Vision
- Central Vision Loss
CIPRO AND LEVAQUIN LAWSUITS FOR RETINAL DETACHMENT
While our investigation into these cases remains in the very earliest stages, we are examining whether individuals may be entitled to financial compensation through a Cipro or Levaquin retinal detachment lawsuit as a result of the drug makers’ failure to research the side effects of their antibiotics or warn about the risk of these serious eye problems.
All potential Cipro lawsuits and Levaquin lawsuits are investigated by our office under a contingency fee agreement, which means that there are no out-of-pocket expenses and we receive no attorney fees unless a recovery is secured.
To provide information about an emergency retinal detachment that occurred while taking Levaquin, Cipro or another fluorquinolone, request a free consultation and claim evaluation.